Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 59, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 23, 2015, 5:21 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2015, 5:21 AM HST (15:21 UTC)
- Expired
- Nov 23, 2015, 8:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 103 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
158
WGHW50 PHFO 231521
FFWHFO
HIC003-231815-
/O.NEW.PHFO.FF.W.0059.151123T1521Z-151123T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
521 AM HST MON NOV 23 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 815 AM HST
* AT 519 AM HST...RADAR INDICATED A THUNDERSTORM PRODUCING HEAVY
RAIN JUST NORTH OF SCHOFIELD BARRACKS. THE STORM WAS MOVING EAST
AT 5 TO 10 MPH. RADAR WAS SHOWING RAIN FALLING AT UP TO 2 INCHES
PER HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
SCHOFIELD BARRACKS...WAIPIO ACRES...HAUULA...KAHUKU...WAIKANE...
LAIE...WAIANAE AND MILILANI TOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2166 15792 2163 15793 2152 15784 2149 15785
2138 15815 2149 15824 2153 15823 2158 15828
2159 15821 2158 15812 2169 15803 2171 15797
$$
POWELL2 follow-up statements
322
WGHW70 PHFO 231625
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
625 AM HST MON NOV 23 2015
HIC003-231815-
/O.CON.PHFO.FF.W.0059.000000T0000Z-151123T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
625 AM HST MON NOV 23 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
AT 619 AM HST...RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN
UPSLOPE OF PUNALUU...MOVING NORTHEAST AT 10 MPH. RAIN GAGES REPORTED
RAINFALL RATES OF 2 TO 4 INCHES PER HOUR AND STREAM GAGES ON MAKAHA
STREAM AND KAUKONAHUA STREAM NEAR WAIALUA INDICATED RAPID RISES IN
WATER LEVEL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
SCHOFIELD BARRACKS...WAIPIO ACRES...HAUULA...KAHUKU...WAIKANE...
LAIE...WAIANAE AND MILILANI TOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2166 15792 2163 15793 2152 15784 2149 15785
2138 15815 2149 15824 2153 15823 2158 15828
2159 15821 2158 15812 2169 15803 2171 15797
$$
BRAVENDER438
WGHW70 PHFO 231812
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
812 AM HST MON NOV 23 2015
HIC003-231817-
/O.EXP.PHFO.FF.W.0059.000000T0000Z-151123T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
812 AM HST MON NOV 23 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 815 AM HST...
THE HEAVIEST RAINS HAVE MOVED OFFSHORE...AND RIVER LEVELS ARE BELOW
FLOOD STAGE. FLASH FLOODING IS NOT ANTICIPATED...AND THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STREAMS REMAIN ELEVATED
DUE TO CONTINUED RUNOFF AND BRIEF HEAVY SHOWERS WILL OCCUR FOR THE
NEXT FEW HOURS.
LAT...LON 2166 15792 2163 15793 2152 15784 2149 15785
2138 15815 2149 15824 2153 15823 2158 15828
2159 15821 2158 15812 2169 15803 2171 15797
$$
BRAVENDERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 3:28 AM HST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 23, 3:28 AM HST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST MON NOV 23 2015 .SYNOPSIS... A WEAKENING FRONT WILL STALL OUT OVER THE CENTRAL ISLANDS THROUGH TUESDAY...KEEPING UNSETTLED WEATHER IN PLACE. HIGH PRESSURE WILL THEN BUILD NORTH OF THE STATE BY MID WEEK...BRINGING A RETURN TO WET NORTHEAST TRADES WHICH WILL CONTINUE THROUGH NEXT WEEKEND. && .DISCUSSION... EXCEPT FOR SLIGHTLY SLOWER FRONTAL MOVEMENT TOWARD THE EAST TODAY...THERE IS LITTLE CHANGE IN FORECAST PHILOSOPHY FROM LAST EVENING. A 1004 MB LOW ABOUT 700 MILES NORTH OF KAUAI HAS A FRONTAL BOUNDARY WHICH EXTENDS SOUTH ACROSS THE KAUAI CHANNEL JUST WEST OF OAHU THIS MORNING. LAYERED CLOUDS AND SHOWERS PERSIST WITHIN CONVERGENT LOW LEVEL FLOW EAST OF THE FRONTAL BOUNDARY...AFFECTING OAHU AND THE ISLANDS OF MAUI COUNTY. WEST OF THE FRONT...KAUAI IS MUCH DRIER. THE BIG ISLAND IS FAR ENOUGH TO THE EAST THAT IT IS ALSO MUCH DRIER. SATELLITE LOOP SHOWS THAT LOW LEVEL FLOW IS FROM THE EAST SOUTHEAST NEAR THE BIG ISLAND AND FROM THE WEST OVER AND WEST OF KAUAI. RADAR SHOWS THAT MOST OF THE SHOWERS ACROSS LOCAL WATERS LIE WITHIN A RAGGED 60 MILE WIDE BAND EXTENDING NORTHEAST TO SOUTHWEST ACROSS OAHU AND THE EASTERN THIRD OF THE KAUAI CHANNEL. ADDITIONAL SHOWERS ARE MOVING NORTHEASTWARD ACROSS MOLOKAI AND LANAI. WHILE NOT MOVING MUCH OVERNIGHT...THE WEAKENING FRONT IS EXPECTED TO MOVE SLOWLY EASTWARD OVER THE NEXT FEW DAYS...DRAGGING THE LOW CLOUDS AND SHOWERS WITH IT. WITH PRECIPITABLE WATER VALUES BETWEEN 2.0 AND 2.3 INCHES ALONG AND AHEAD OF THE FRONT...WE EXPECT SCATTERED TO NUMEROUS SHOWERS TO CONTINUE TO AFFECT OAHU TODAY. THIS ACTIVITY WILL GRADUALLY SPREAD EASTWARD INTO MAUI COUNTY. ACROSS KAUAI...A MUCH MORE STABLE AIRMASS HAS MOVED IN BEHIND THE FRONT AND DRIER CONDITIONS ARE EXPECTED THERE. THE FRONT WILL PUSH SLOWLY EASTWARD TOWARD MAUI COUNTY LATER TODAY...AND STALL OUT OR DISSIPATE IN THIS SAME AREA TONIGHT AND TUESDAY. THE AREA OF CLOUDS AND SHOWERS WILL GRADUALLY DECREASE AS THE FRONT CONTINUES TO WEAKEN. BY MIDWEEK...HIGH PRESSURE WILL BUILD NORTH OF THE STATE...BRINGING A RETURN OF BREEZY NORTHEAST TRADES TO LOCAL WATERS. WITH MOISTURE FROM THE OLD FRONT LINGERING ACROSS THE AREA...EXPECT A WET TRADE WIND PATTERN TO CONTINUE THROUGH NEXT WEEKEND. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS THROUGH THE PERIOD BUT...GIVEN THE STRONG RETURNING TRADES AND DEEP MOISTURE...SOME OF THE SHOWERS WILL AFFECT LEEWARD LOCATIONS AS WELL. && .AVIATION... THE ATMOSPHERE OVER THE ISLANDS REMAINS SATURATED...WITH A FAIR NUMBER OF CLOUDS AND SHOWERS ACROSS THE ISLAND CHAIN. THE CLOUDS AND SHOWERS ARE CONCENTRATED OVER THE ISLANDS AND AREAS WEST OF MAUI. AIRMET SIERRA FOR MOUNTAIN OBSCURATION CONTINUES FOR OAHU... MOLOKAI...LANAI AND MAUI...AND IS EXPECTED TO REMAIN POSTED THROUGH AT LEAST THIS MORNING. CLOUDS HAVE THICKENED OVER KAUAI IN THE LAST SEVERAL HOURS...AND THE AIRMET MAY NEED TO BE EXPANDED TO INCLUDE AREAS ON KAUAI LATER TODAY. GENERALLY VFR CONDITIONS OVER THE BIG ISLAND. KAUAI HAS SOME AREAS OF CLOUDS AND SHOWERS PASSING OVERHEAD BRINGING SOME POCKETS OF MVFR. DEEP MOISTURE IS EXPECTED TO REMAIN OVER THE CENTRAL ISLANDS INTO THE WEEK SO EXPECT PERIODS OF MVFR AND ISOLATED IFR CONDITIONS DUE TO CLOUDS AND SHOWERS. && .MARINE... MODERATE TO STRONG EASTERLY TRADE WINDS ARE FORECAST TO RETURN WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS NORTH OF THE STATE...AND A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE WINDIER WATERS AT THAT TIME. A SMALL TO MODERATE NORTHWEST SWELL WILL ARRIVE THURSDAY...WHICH SHOULD REMAIN BELOW ADVISORY LEVELS. STRONG TRADES RETURNING WEDNESDAY WILL TRANSLATE TO A RETURN OF ROUGH CONDITIONS ALONG EAST FACING SHORES THURSDAY AND FRIDAY...BUT SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...POWELL AVIATION...M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 5:00 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 23, 8:21 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.